Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 32, NWS Phoenix, AZ

April 19, 20085 counties in Arizona

NWS Phoenix, AZ issued this red flag warning at Apr 19, 2008, 9:20 AM MST for 5 counties in Arizona. It took effect at Apr 19, 2008, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2008, 9:20 AM MST (16:20 UTC)
In effect from
Apr 19, 2008, 1:00 PM MST
Expired
Apr 19, 2008, 8:00 PM MST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ

The radar

The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5056 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 191620
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
920 AM MST SAT APR 19 2008

AZZ132-133-200300-
/O.NEW.KPSR.FW.W.0032.080419T2000Z-080420T0300Z/
ARIZONA FIRE WEATHER ZONE 132                                    
SOUTH-CENTRAL AND SOUTHWEST DESERTS-
ARIZONA FIRE WEATHER ZONE 133                                    
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
920 AM MST SAT APR 19 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MST THIS EVENING FOR SOUTHWEST AND SOUTH CENTRAL ARIZONA...INCLUDING
THE TONTO NATIONAL FOREST FOOTHILLS...DUE TO STRONG WINDS...LOW
RELATIVE HUMIDITY...AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING. A BROAD LOW PRESSURE SYSTEM WILL MOVE INTO ARIZONA THIS
AFTERNOON. THIS WILL CAUSE STRONG SOUTHWESTERLY WINDS TO DEVELOP
ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA. 20-FOOT WINDS OF 20 TO
30 MPH WITH GUSTS APPROACHING 40 MPH CAN BE EXPECTED DURING THE
AFTERNOON AND EARLY EVENING HOURS. IN ADDITION...HIGH TEMPERATURES
WILL BE IN THE MID 80S TO NEAR 90 AND RH VALUES WILL BE AT- OR-
BELOW 15 PERCENT. COMBINED WITH A VERY HIGH TO EXTREME FIRE DANGER
ACROSS THE REGION...CONDITIONS WILL BE CONDUCIVE FOR RAPID FIRE
GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

$$

INIGUEZ/HV

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 19, 5:50 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 19, 5:50 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST SAT APR 19 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...UPDATED FIRE WX SECTION.

&&

.SYNOPSIS...
THE SOUTHERN END OF A PACIFIC LOW PRESSURE SYSTEM WILL BRING BREEZY
TO WINDY CONDITIONS TODAY...AND LOCALLY BREEZY AND COOLER WEATHER
SUNDAY. SOME SLIGHT ADDITIONAL COOLING IS ANTICIPATED MONDAY BEFORE
WARMING TUESDAY. THE REST OF NEXT WEEK WILL SEE LITTLE CHANGE IN
TEMPERATURES WITH PERHAPS A GRADUAL WARMING. OTHERWISE...CLEAR
NIGHTS AND SUNNY DAYS CAN BE EXPECTED THIS WEEKEND AND NEXT WEEK.

&&

.DISCUSSION...
THE LOW PRESSURE SYSTEM CENTERED OVER THE PACIFIC NORTHWEST COAST
WILL SAG SOUTHWARD ENOUGH TO CREATE BREEZY TO WINDY CONDITIONS THIS
AFTERNOON AND EVENING...MOST NOTABLY IN SOUTHEAST CALIFORNIA. AS THE
SYSTEM SLOWLY SHIFTS INLAND...IT WILL LEAD TO COOLER TEMPERATURES
...BEGINNING IN SOUTHEAST CALIFORNIA THIS AFTERNOON. SOUTHWEST AND
SOUTH-CENTRAL ARIZONA WILL SEE LITTLE TEMPERATURE CHANGE TODAY. IN
FACT THERE MAY A BIT OF WARMING OVER FRIDAYS READINGS. THE COOLING
WILL BE FELT MORE ON SUNDAY WITH SOME SLIGHT ADDITIONAL COOLING
MONDAY.

AS THE LOW TO OUR NORTH WEAKENS AND SHIFTS NORTHEASTWARD...WARMER
TEMPERATURES ARE ANTICIPATED TUESDAY. MODELS DIVERGE IN SOLUTIONS
DURING THE LATTER HALF OF NEXT WEEK. WHILE THEY AGREE ON THE IDEA OF
A REX PATTERN OVER THE NORTHEAST PACIFIC...THEY DISAGREE ON THE
BEHAVIOR OF THE UNDERCUTTING FLOW ACROSS THE CONUS. THE 00Z
OPERATIONAL GFS DEVELOPS A RIDGE OVER THE WESTERN STATES WHILE THE
GFS ENSEMBLE MEAN AND THE OPERATIONAL ECMWF HANG ON TO TROUGHING
WITH A GRADUAL INCREASE IN HEIGHTS. KEPT THE PREVIOUS FORECAST TREND
OF SHOWING LITTLE CHANGE IN TEMPERATURES SINCE THE OPERATIONAL GFS
AND ASSOCIATED MEX GUIDANCE APPEAR TO BE ANOMALOUS AT THIS TIME.
THUS LOOKING FOR TEMPS TO BE NEAR OR ONLY SLIGHTLY ABOVE NORMAL
DURING THE LATTER HALF OF NEXT WEEK.

&&

.AVIATION...
BIGGEST CONCERN TODAY WILL BE THE BREEZY/WINDY CONDITIONS AT ALL TAF
SITES. SOUTHWESTERLY FLOW (AHEAD OF A LOW PRESSURE SYSTEM CENTERED
WELL NORTH OF THE REGION) WILL GENERALLY TOP OUT IN THE 15 TO 20 KT
RANGE THIS AFTERNOON. HOWEVER...LATEST MODELS SUGGEST GUSTS TO 30 KT
WILL BE POSSIBLE FOR A BRIEF PERIOD DURING THE 22Z SAT TO 02Z SUN
WINDOW...MAINLY AT KPHX. WINDS WILL SUBSIDE DURING THE LATE EVENING
ACROSS THE PHOENIX METRO AREA...BUT WILL REMAIN SOMEWHAT ELEVATED
ACROSS SE CA.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TOUGH CALL WITH REGARD TO THE FIRE WEATHER WATCH/RED FLAG WARNING.
ULTIMATELY DECIDED TO CANCEL THE FIRE WEATHER WATCH...AS IT LOOKS
LIKE WE WILL NOT MEET CRITERIA ACROSS THE AREA.

CA ZONES (WEST OF THE RIVER)...EARLIER MODEL RUNS WERE CONSISTENTLY
DEPICTING AN AREA OF 30 KT TRANPORT WINDS. HOWEVER...MOST RECENT
RUNS HAVE TRENDED DOWNWARD. THERE IS ALSO SOME DOUBT AS TO HOW DRY
IT WILL GET ACROSS THE HIGHER ELEVATIONS (WHERE THE STRONGEST WINDS
ARE EXPECTED)...AS PACIFIC MOISTURE WORKS ITS WAY EASTWARD. IT IS
LIKELY THAT CRITICAL THRESHOLDS WILL BE REACHED FOR A FEW
HOURS...THOUGH SEVERAL SEEM UNLIKELY.

AZ AND CO RIVER ZONES...HIGH-RES MODELS HAVE KEYED IN ON A LOW-LEVEL
JET DEVELOPING THIS AFTERNOON ALONG A TRAJECTORY FROM GILA BEND TO
PHOENIX. THESE AREAS STAND A BETTER CHANCE OF REACHING RED FLAG
CRITERIA LATE THIS AFTERNOON...THOUGH SUSTAINED WINDS OF 25 MPH WITH
WIND GUSTS TO 35 MPH ARE ONLY EXPECTED FOR AN HOUR OR TWO.

SUNDAY THROUGH FRIDAY...
SIGNIFICANTLY LESS WIND WITH CONTINUED DRY CONDITIONS EXPECTED NEXT
WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

SHORT/LONG TERM...AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.